Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 124, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 2, 2020, 7:19 PM CDT for Bottineau County, McHenry County, Renville County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 2, 2020, 7:19 PM CDT (00:19 UTC)
- Expired
- Jul 2, 2020, 8:00 PM CDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 70.0 mph
Counties Bottineau County, ND, McHenry County, ND, Renville County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 2, 7:20 PM CDT | TSTM WND GST 70 | 3 Se Lansford, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 2, 5:13 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.3 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1708 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 2097 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
The text
As transmitted.
827
WUUS53 KBIS 030019
SVRBIS
NDC009-049-075-030100-
/O.NEW.KBIS.SV.W.0124.200703T0019Z-200703T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
719 PM CDT Thu Jul 2 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Bottineau County in north central North Dakota...
Renville County in north central North Dakota...
Northwestern McHenry County in north central North Dakota...
* Until 800 PM CDT.
* At 717 PM CDT, a severe thunderstorm was located 5 miles southeast
of Lansford, or 16 miles southeast of Mohall, moving northeast at
45 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...A 75 mph wind gust was measured at Minot Air Force Base.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* This severe thunderstorm will be near...
Maxbass around 735 PM CDT.
Newburg around 745 PM CDT.
Westhope around 755 PM CDT.
Souris around 800 PM CDT.
Other locations impacted by this severe thunderstorm include Carbury,
Russell, Roth, Loraine, Landa, Grano and Eckman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4893 10029 4846 10116 4846 10184 4864 10184
4900 10143 4900 10046
TIME...MOT...LOC 0017Z 224DEG 40KT 4856 10132
HAIL...0.88IN
WIND...70MPH
$$
HARGROVE2 follow-up statements
929
WWUS53 KBIS 030043
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
743 PM CDT Thu Jul 2 2020
NDC049-030053-
/O.CAN.KBIS.SV.W.0124.000000T0000Z-200703T0100Z/
McHenry ND-
743 PM CDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCHENRY COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central North Dakota.
LAT...LON 4893 10029 4863 10102 4863 10106 4861 10106
4856 10119 4876 10170 4900 10143 4900 10046
TIME...MOT...LOC 0043Z 203DEG 47KT 4883 10116
$$
NDC009-075-030100-
/O.CON.KBIS.SV.W.0124.000000T0000Z-200703T0100Z/
Bottineau ND-Renville ND-
743 PM CDT Thu Jul 2 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR BOTTINEAU AND CENTRAL RENVILLE COUNTIES...
At 743 PM CDT, a severe thunderstorm was located 7 miles north of
Maxbass, or 16 miles east of Mohall, moving northeast at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
This severe storm will be near...
Westhope around 750 PM CDT.
Other locations impacted by this severe thunderstorm include Loraine,
Carbury, Landa, Eckman and Roth.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4893 10029 4863 10102 4863 10106 4861 10106
4856 10119 4876 10170 4900 10143 4900 10046
TIME...MOT...LOC 0043Z 203DEG 47KT 4883 10116
HAIL...1.00IN
WIND...70MPH
$$
HARGROVE760
WWUS53 KBIS 030102
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
802 PM CDT Thu Jul 2 2020
NDC009-075-030112-
/O.EXP.KBIS.SV.W.0124.000000T0000Z-200703T0100Z/
Bottineau ND-Renville ND-
802 PM CDT Thu Jul 2 2020
...THE SEVERE THUNDERSTORM WARNING FOR BOTTINEAU AND CENTRAL RENVILLE
COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central North Dakota.
LAT...LON 4893 10029 4863 10102 4863 10106 4861 10106
4856 10119 4876 10170 4900 10143 4900 10046
TIME...MOT...LOC 0102Z 224DEG 40KT 4898 10094
$$
HARGROVEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 5:39 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 2, 5:39 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 539 PM CDT Thu Jul 2 2020 .UPDATE... Issued at 535 PM CDT Thu Jul 2 2020 Forecast updated for new WW324 severe thunderstorm for most of central and into southwest North Dakota. Storms have broken loose on the west edge of the CAP near the surface boundary and were clustering toward the northeast. Will expect storms to continue to fire toward the east with the western North Dakota surface boundary as it inches east. && .SHORT TERM...(This evening through Friday) Issued at 327 PM CDT Thu Jul 2 2020 The main concern for the short term period is chances for severe thunderstorms. Closed upper low continues to spin over central Alberta with a positively tilted ridge axis from the Great Lakes to Texas. A pre- frontal surface trough is analyzed from near Mohall to Buffalo, SD, and is a bit farther west than previously expected. Convection initiation appears to be underway along/just ahead of the surface trough in southwest North Dakota where SBCIN is eroding. SPC mesoanalysis places up to 5000 J/kg SBCAPE and around 40 kts effective bulk shear over the area. Initial storms should remain discrete. Upscale growth into clusters/linear segments is possible, but not a certainty due to weaker mid/upper level forcing, and right- moving Bunkers vectors would likely move discrete supercells away from the surface boundary. The main hazard is expected to be very large hail, with damaging winds also possible. The tornado threat is marginal at best, mainly due to relatively high LCLs, but still greater than zero. It is unclear how far north and east the threat for severe weather may expand, mainly due to capping concerns. Further to the east, sub-severe convection has been percolating over central North Dakota along a corridor of strong low level southerly flow. Much greater CIN and weaker shear will likely keep this activity below severe limits. There is potential for the development of additional convection overnight from southwest into central North Dakota on the nose of a low level jet and associated low to mid level moisture transport. Forcing may be aided by mid level shortwave energy. This potential is likely highly contingent on the latitudinal placement of the LLJ/moisture transport, which may be influenced by remnant outflow boundaries from convection this afternoon and evening. MLCIN will obviously be present at this time of day. But interestingly, the RAP does show a weakening trend in the cap after midnight CDT. If air parcels are able to break through the EML, MUCAPE and effective bulk shear would promote a severe threat, which may continue into Friday morning. Details on timing and location of convection Friday and Friday night remain murky at best. There is general agreement for active southwest flow aloft topping a Central Plains ridge, with strong moisture advection in low level southerly flow. The trend in CAMs has been for mostly dry weather during the afternoon, while some global models suggest meandering MCSs through the day. The potential for early morning convection further complicates the picture and decreases predictability. However, the environment over this time period will generally contain steep lapse rates, CAPE greater than 2000 J/kg, effective shear greater than 30 kts, and precipitable water greater than one inch. Any storm/complex of storms will be capable of producing large hail, damaging wind, and torrential rainfall. Of particular concern is the potential for training convection as Corfidi vectors are oriented perpendicular to moisture transport vectors, with mean 700-300 mb winds less than 30 kts. .LONG TERM...(Friday night through Thursday) Issued at 327 PM CDT Thu Jul 2 2020 Above normal temperatures and chances for thunderstorms, some severe with heavy rain, highlight the long term period. Long range guidance continues to favor a stagnant weather pattern through the middle of next week, with persistent Pacific Northwest troughing and broad ridging from the Southern Plains to the Upper Mississippi River Valley. This leaves the local area in an active southwest to quasi-zonal flow pattern, with mostly above normal temperatures, humid conditions, and daily chances for thunderstorms. The hottest day is expected to be Independence Day, with afternoon heat indices in the mid to upper 90s from south central North Dakota into the James River Valley. Forecast instability and shear parameters along with climatology suggest any round of thunderstorms has the potential to include severe weather. This thinking is supported by CIPS analogs, which bring relatively higher probabilities (at least 15 percent) of severe weather into at least part of North Dakota every single day. Of greater concern may be the potential for heavy rain. Periods of strong low level moisture transport are forecast to intercept east- northeastward propagating MCSs in an environment with above normal precipitable water and deep warm-cloud layers. This potential threat looks to be maximized Saturday afternoon through Sunday night. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 535 PM CDT Thu Jul 2 2020 Scattered thunderstorms are forecast through the forecast period, mainly across southwest and central ND. Beyond this evening, predictability of timing and location of storms is too low to include a mention in the TAFs. Expect periods of IFR to LIFR visibility, sporadic gusty winds, and hail within thunderstorms. Outside of storms, VFR conditions should prevail. Southerly winds of 15 to 30 kts will continue across central ND this evening, with lighter westerly winds to the west, behind the surface boundary. Winds will become light and variable overnight. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JPM SHORT TERM...Hollan LONG TERM...Hollan AVIATION...JPM
Hazardous weather outlook, Jul 2, 6:16 PM CDT, 1 hour 3 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 616 PM CDT Thu Jul 2 2020 NDZ023-025-036-037-047-048-050-051-032330- Wells-Foster-Kidder-Stutsman-Logan-La Moure-McIntosh-Dickey- 616 PM CDT Thu Jul 2 2020 This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous thunderstorms are forecast across western and central North Dakota Friday through Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather, including heavy rain, to the National Weather Service in Bismarck. NDZ001-002-009-017-031-032-032330- Divide-Burke-Williams-McKenzie-Golden Valley-Billings- 616 PM CDT Thu Jul 2 2020 /516 PM MDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of northwest North Dakota and southwest North Dakota. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous thunderstorms are forecast across western and central North Dakota Friday through Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather, including heavy rainfall, to the National Weather Service in Bismarck. NDZ003>005-010>013-018>022-033>035-040>046-032330- Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-Dunn- Mercer-Oliver-McLean-Sheridan-Stark-Morton-Burleigh-Slope- Hettinger-Grant-Bowman-Adams-Sioux-Emmons- 616 PM CDT Thu Jul 2 2020 /516 PM MDT Thu Jul 2 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms with hail as large as golf balls and winds as high as 70 mph, along with heavy rain that may lead to minor flooding of low lying and poor drainage areas, possible until 10 PM CDT. After that there is a chance of thunderstorms the rest of the night but they are not forecast to be severe. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Numerous thunderstorms are forecast across western and central North Dakota Friday through Sunday. Heavy rain is possible with any storm, especially across central parts of the state. Severe weather is also possible. Daily chances for thunderstorms continue Monday through Wednesday. Some storms may be severe. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather, including heavy rainfall, to the National Weather Service in Bismarck. JP Martin
In the hours before
Local storm report, Jul 2, 5:43 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
543 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM HAIL 8 NW MARSHALL 47.23N 102.44W
07/02/2020 M1.00 INCH DUNN ND TRAINED SPOTTER
&&
MHLocal storm report, Jul 2, 6:01 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
601 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL NEW ENGLAND 46.54N 102.87W
07/02/2020 E1.75 INCH HETTINGER ND CO-OP OBSERVER
MOSTLY A LOT OF PEA SIZE HAIL, GROUND
COMPLETELY COVERED AS IT HAILED FOR QUITE
SOME TIME, BUT THERE WERE SOME STONES AS BIG
AS GOLF BALLS. HAIL HAD JUST STOPPED AT TIME
OF CALL.
&&
MJLocal storm report, Jul 2, 6:03 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
603 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 E NEW ENGLAND 46.54N 102.85W
07/02/2020 E1.75 INCH HETTINGER ND LAW ENFORCEMENT
INTERMITTENT HAIL CONTINUED UNTIL AROUND 601
PM. LARGEST STONES WERE GOLF BALL SIZED.
&&
MJLocal storm report, Jul 2, 6:15 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
615 PM CDT THU JUL 2 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM HAIL 5 S TWIN BUTTES 47.45N 102.26W
07/02/2020 E1.00 INCH DUNN ND TRAINED SPOTTER
ARB OBSERVER. HAIL VARIED IN SIZE FROM PEA
TO QUARTER.
&&
MJSpecial weather statement, Jul 2, 6:44 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
544 PM MDT Thu Jul 2 2020
NDZ042-030030-
Grant ND-
544 PM MDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GRANT COUNTY UNTIL
630 PM MDT...
At 544 PM MDT, a strong thunderstorm was located 7 miles northeast of
Elgin, moving northeast at 35 mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
Elgin, Carson, Heart Butte Dam, Lark, Leith and Heil.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
south central North Dakota.
LAT...LON 4648 10202 4672 10181 4672 10172 4663 10171
4663 10130 4637 10130 4634 10188
TIME...MOT...LOC 2344Z 231DEG 30KT 4648 10173
HOLLANSpecial weather statement, Jul 2, 7:04 PM CDT, 15 minutes before
Special Weather Statement
National Weather Service Bismarck ND
704 PM CDT Thu Jul 2 2020
NDZ034-030045-
Morton ND-
704 PM CDT Thu Jul 2 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORTON COUNTY UNTIL 745
PM CDT...
At 703 PM CDT, a strong thunderstorm was located over Almont, or 15
miles southeast of Glen Ullin, moving northeast at 30 mph.
Nickel size hail and wind gusts to 55 mph will be possible with this
storm.
Locations impacted include...
New Salem, Almont, Fish Creek Dam, Judson, Sweet Briar Lake and Crown
Butte Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central North Dakota.
LAT...LON 4663 10130 4663 10172 4672 10172 4698 10161
4698 10114 4677 10092 4661 10130
TIME...MOT...LOC 0003Z 217DEG 27KT 4670 10155
HOLLANThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 7:04 PM CDT | Special Weather Statement | BIS | Morton | 41 min |
| Jul 2, 7:20 PM CDT | Special Weather Statement | BIS | Stark | 40 min |
| Jul 2, 7:28 PM CDT | Severe Thunderstorm Warning | BIS | McHenry, McLean, Ward | 27 min |
| Jul 2, 8:59 PM CDT | Special Weather Statement | BIS | Rolette | 46 min |
| Jul 2, 9:31 PM CDT | Special Weather Statement | BIS | Sheridan | 44 min |
| Jul 2, 10:40 PM CDT | Special Weather Statement | BIS | Foster | 50 min |
| Jul 2, 11:33 PM CDT | Special Weather Statement | BIS | Foster | 42 min |
| Jul 3, 4:18 AM CDT | Special Weather Statement | BIS | Sioux | 42 min |
| Jul 3, 5:27 AM CDT | Special Weather Statement | BIS | Grant | 33 min |
| Jul 3, 6:10 AM CDT | Special Weather Statement | BIS | Stark | 50 min |
| Jul 3, 7:38 AM CDT | Special Weather Statement | BIS | Morton | 37 min |
| Jul 3, 9:20 AM CDT | Special Weather Statement | BIS | McKenzie | 40 min |
| Jul 3, 10:11 AM CDT | Special Weather Statement | BIS | McKenzie | 49 min |
| Jul 3, 12:18 PM CDT | Special Weather Statement | BIS | Williams | 27 min |
| Jul 3, 1:16 PM CDT | Special Weather Statement | BIS | Williams | 29 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.